Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 52, NWS Austin/San Antonio, TX

April 15, 2023Fayette County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 15, 2023, 6:40 PM CDT for Fayette County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 6:40 PM CDT (23:40 UTC)
Expired
Apr 15, 2023, 7:45 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Fayette County, TX

The radar

The Ft Hood radar (KGRK), 104 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:28 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.7 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:30 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 15, 6:30 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
630 PM CDT Sat Apr 15 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Sunday night)
Issued at 209 PM CDT Sat Apr 15 2023

Low clouds this morning have mixed out with mostly clear skies and
hot temperatures on tap this afternoon. Forecast highs across the
area today will mainly be in the 90s, with some locations at or
within a degree or two of record territory. A dry line is currently
moving east across the CWA with a cold front in Central Texas not
far behind. With peak daytime heating and the presence of these
features, a few thunderstorms may break the cap and form near the I-
35 corridor before moving east into the Coastal Plains. The hi-res
guidance that do initiate storms do so just east of the I-35
corridor late afternoon, with storms moving east of the area in the
evening. Ample instability is seen ahead of the dry line and cold
front, with CAPE values of 4000-5000 J/kg; lacking a bit is the
effective shear values of 20-30 kts. Still, strong to severe storms
will be possible this afternoon and evening with SPC continuing to
highlight either a Slight Risk (level 2 of 5) in the Coastal Plains
or Marginal Risk (level 1 of 5) further west towards the I-35
corridor. The main threat will be large hail and damaging winds.

The front will continue to move south across the area overnight with
dry and cool air behind it. Winds will be a bit breezy overnight
into Sunday morning with gusts from 20-30 mph expected at times.
Lows tonight will range from the low 50s in the north to the low 60s
in the south. Winds will decrease quickly in the afternoon on Sunday
with highs in the 70s to low 80s accompanied by clear skies.
Slightly cooler temperatures Sunday night into Monday.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 209 PM CDT Sat Apr 15 2023

We start the work week with dry weather conditions across the local
area. Monday's high temperatures are forecast to be a bit warmer
than Sunday ranging from the upper 70s across the Hill Country to
mid 80s along the Rio Grande. If storms do form, these are staying
across the northeast Mexican terrain just a head of the dry-line,
however, there is a slight chance for a storm or two to push across
Val Verde and therefore the slight chance for showers and storms
Monday evening. Southerly flow is forecast to be in place with
humidity values increasing through the period with more clouds and
warmer temperatures expected overnight through Tuesday morning.
Clouds stay around for the most part on Tuesday with highs in the
upper 70s to mid 80s for most locations with mid 80s across the Rio
Grande. We do show slight to low chances for showers and storms
across the eastern two thirds of the local area on Tuesday afternoon
as an upper level short wave disturbance moves across the area.
Another upper level short wave trough is forecast to push across the
local area on Wednesday and once again brings chances for showers
and storms to areas along and east of Highway 281. The story repeats
with isolated showers and storms but this time across the Hill
Country on Thursday afternoon. Better chances for showers and storms
are expected Thursday night into Friday morning ahead of the dry-
line. A cold front is forecast to push across the local area on
Friday night into Saturday morning. Additional showers and storms
are possible along the front as it moves over the Coastal Plains.

&&

.AVIATION...
(00Z TAFS)
Issued at 627 PM CDT Sat Apr 15 2023

Cold front currently moving through the SSF VCNTY. Mostly clear skies
will follow after 01Z at SAT/SSF and the rest of the TAF periods will
be to chase wind directions at surface ridging builds over TX.

&&

.FIRE WEATHER...
Issued at 209 PM CDT Sat Apr 15 2023

Dry air and breezy winds behind the dryline and a cold front will
result in elevated to near critical fire weather conditions across
the Rio Grande plains and southern Edwards Plateau this afternoon and
evening. A Rangeland Fire Danger Statement was issued earlier for
most of today and early evening as RH may fall as low as the single
digits with sustained wind speeds up to 15 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              90  55  77  49 /   0  10   0   0
Austin Bergstrom Intl Airport  90  54  76  47 /  10  10   0   0
New Braunfels Muni Airport     88  55  78  50 /  20  10   0   0
Burnet Muni Airport            89  51  76  49 /   0   0   0   0
Del Rio Intl Airport           93  60  84  58 /   0   0   0   0
Georgetown Muni Airport        90  53  76  47 /   0   0   0   0
Hondo Muni Airport             93  58  81  51 /   0   0   0   0
San Marcos Muni Airport        87  55  77  47 /  20  10   0   0
La Grange - Fayette Regional   86  55  73  46 /  20  20   0   0
San Antonio Intl Airport       92  58  78  52 /   0   0   0   0
Stinson Muni Airport           93  60  79  52 /  10  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...18
Long-Term...76
Aviation...18
Hazardous weather outlook, Apr 15, 4:52 AM CDT, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
452 AM CDT Sat Apr 15 2023

TXZ171>173-183>194-202>209-217>225-228-161000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
452 AM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A few strong to severe thunderstorms are possible this afternoon
and early evening for areas generally along and east of the
Interstate 35 corridor. Large hail and damaging winds are the
main severe weather concerns.

Elevated to near critical fire weather conditions are possible
this afternoon and evening across the Rio Grande plains and
southern Edwards Plateau due to gusty northwest winds and dry air.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 15, 6:15 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
615 PM CDT Sat Apr 15 2023

TXZ193-209-160000-
Bastrop TX-Fayette TX-
615 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of east central Bastrop
and central Fayette Counties through 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Smithville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
La Grange, Smithville, Muldoon, Floy, Plum, Buescher State Park,
O'Quinn, West Point, Winchester and Kirtley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Texas.

&&

LAT...LON 2988 9682 2976 9712 3007 9721 3014 9707
      3011 9704 3004 9702 3005 9698
TIME...MOT...LOC 2314Z 332DEG 19KT 3005 9713

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:09 PM CDTSpecial Weather StatementEWXKinney51 min
Apr 14, 9:36 PM CDTSpecial Weather StatementEWXKinney39 min
Apr 14, 9:52 PM CDTSpecial Weather StatementEWXKinney38 min
Apr 14, 10:05 PM CDTSpecial Weather StatementEWXMaverick40 min
Apr 14, 10:09 PM CDTSevere Thunderstorm WarningEWXKinney33 min
Apr 14, 10:51 PM CDTSpecial Weather StatementEWXReal39 min
Apr 14, 11:25 PM CDTSpecial Weather StatementEWXReal50 min
Apr 15, 12:37 AM CDTSpecial Weather StatementEWXKendall38 min
Apr 15, 1:17 AM CDTSpecial Weather StatementEWXComal, Hays43 min
Apr 15, 1:47 AM CDTSpecial Weather StatementEWXBexar43 min
Apr 15, 6:15 PM CDTSpecial Weather StatementEWXFayette45 min
Apr 15, 6:43 PM CDTSpecial Weather StatementEWXFayette47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.